Friday, March 23, 2007

Is Treatment Worse Than Disease?

The patient is a 48 yo woman with many actinic keratoses on face and chest. After discussing therapeutic options, she elected to use fluouracil cream. She was started on nightly 5% 5FU cream and at two weeks was noted to have a moderate inflammatory response. The 5FU was continued. By 23 days, I got an email indicating that she wasn't sleeping and was very concerned. I had her come in and the pictures speak for themselves.

I stopped the 5FU, placed her on cold compresses b.i.d. and desonide cream. Ambien 5 mg was given for sleep since she had not slept well for 4-5 nights and requested a soporific.






















1) What would you have done differently?
2) Is this a good argument for PDT?

One Year Follow-up

The patient still does not feel she is perfect. However, her skin looks great and she has virtually no AKs.

Your comments will be appreciated.

Dave Elpern

6 comments:

  1. The areas appear to be a bit yellow and crusty. Might she have experienced a bacterial (staph) or viral (HSV) superinfection of the therapeutic 5-FU response? Rx- add topical antibotic (mupirocin)?

    ReplyDelete
  2. Ben BarankinMarch 25, 2007

    I agree with Rick that secondary bacterial infection is possibl.

    This type of reaction is uncommon, but I would reassure her that she will likely have a very nice result (akin to laser resurfacing or deep chemical peel) as far as photoaging and AKs.

    ReplyDelete
  3. I still prefer efudix rather than PDT for the treatment of solar keratoses. PDT is painful in the extreme when used on extensive areas of solar damage on the face. I use Metvix and red light but I understand ALA and blue light are more common in the States. This lady has just had an excessive reaction.People vary with efudix just as they vary with Aldara. You have to titrate the application rate to the response .

    ReplyDelete
  4. This is an expected reaction following treatment with 5FU.We should stop efudex and apply topical steroid ointment with or without topical antibiotic like fucidin.When the reaction resolve,we can resume therapy with efudex but with less frequency and the reaction probably will not appear again as there will be tolerance to drug
    khalifa sharquie

    ReplyDelete
  5. Sad to see what she has been through. It seems like there are some other alternative ways of treating actinic keratosis rather than 5FU. Found some informative slides of before and after pics of this skin cancer treatment which you can have a look at.

    Click on the link below to see what i am talkin about..
    http://www.filmloop.com/cgi-bin/bv/bv.py?ticket=/XkWHS/3YcBtiZn7jjg9qj4yM2h7Ws15&flash=1&extAds=1&px=FL

    ReplyDelete
  6. I think there is no reason to panic. It is an expected complication. If there was no erythema then there must be something wrong with Efudex.You can tide over with topical steroids and restart at alternate day dosing. Hope this helps.

    ReplyDelete

We welcome your comments. We endeavor to serve your patients and you. If you want us to respond, please add your name and email address. Some people have trouble uploading comments. In that case, please send comments directly to djelpern@gmail.com. Thank you.